Alert archive / Missouri / Wind Advisories in 2020

Wind Advisory 6, NWS Springfield, MO

October 21, 2020Barton County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this wind advisory at Oct 21, 2020, 3:07 PM CDT for Barton County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas. It took effect at Oct 22, 2020, 9:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2020, 3:07 PM CDT (20:07 UTC)
In effect from
Oct 22, 2020, 9:00 AM CDT
Expired
Oct 22, 2020, 5:00 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 117 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS73 KSGF 212007
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
307 PM CDT Wed Oct 21 2020

KSZ073-097-MOZ066-077-220815-
/O.NEW.KSGF.WI.Y.0006.201022T1400Z-201022T2200Z/
Bourbon-Crawford-Vernon-Barton-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Nevada, Kenoma, and Lamar
307 PM CDT Wed Oct 21 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM CDT THURSDAY...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Kansas, Bourbon and Crawford Counties. In Missouri, 
  Vernon and Barton Counties.

* WHEN...From 9 AM to 5 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Travel will be difficult for high profile 
  vehicles, especially on west to east oriented highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Raberding
2 follow-up statements
137 
WWUS73 KSGF 220932
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
432 AM CDT Thu Oct 22 2020

...Wind Advisory Posted for Osage Plains...

.South wind gusts could approach 45 mph late today over portions 
of the Osage Plains.

KSZ073-097-MOZ066-077-222145-
/O.CON.KSGF.WI.Y.0006.201022T1400Z-201022T2200Z/
Bourbon-Crawford-Vernon-Barton-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Nevada, Kenoma, and Lamar
432 AM CDT Thu Oct 22 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM
CDT THIS AFTERNOON...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph 
  expected. 

* WHERE...In Kansas, Bourbon and Crawford Counties. In Missouri, 
  Vernon and Barton Counties. 

* WHEN...From 9 AM to 5 PM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...Travel will be difficult for high profile 
  vehicles, especially on west to east oriented highways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Cramer
847 
WWUS73 KSGF 222148
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
448 PM CDT Thu Oct 22 2020

KSZ073-097-MOZ066-077-222300-
/O.EXP.KSGF.WI.Y.0006.000000T0000Z-201022T2200Z/
Bourbon-Crawford-Vernon-Barton-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Nevada, Kenoma, and Lamar
448 PM CDT Thu Oct 22 2020

...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON...

Southerly winds will remain gusty through early evening and then
decreasing overnight.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Oct 21, 2:51 PM CDT, 16 minutes earlier.

Area forecast discussion, Oct 21, 2:51 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
251 PM CDT Wed Oct 21 2020

.SHORT TERM...(This evening through Thursday)
Issued at 251 PM CDT Wed Oct 21 2020

At mid afternoon there is a wide range of temperatures across the
region. Readings well into the 70s along the Arkansas border and
just 50s in central Missouri. Main forecast concern through this
period is centered on winds and temperatures for Thursday.

For tonight the clouds will continue to clear across central
Missouri, with a mostly clear and mild night expected with lows in
the 60s. On Thursday a shortwave trough digs into the plains with a
strengthening pressure gradient ahead of a strengthening frontal
boundary and associated surface low. Southerly winds will pick up by
mid morning, with the highest winds expected across southeast
Kansas and western Missouri. Have opted to hoist a wind advisory
for portions of southeast Kansas and western Missouri, where some
gusts could hit 45 mph. With ample sunshine and strong south
winds, temperatures will be well above normal with highs in the
low to mid 80s and could be close to record highs for the date.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 251 PM CDT Wed Oct 21 2020

The cold front will advance across the area late Thursday night into
the early morning hours of Friday. Entering the western counties
around 06Z and exiting the eastern counties around 18z Friday with a
band of showers and isolated thunderstorms expected along and just
behind the front which will persist into the day Friday. Some
elevated instabilities along with cold temperatures aloft could
result in some hail with some of the storms, especially late
Thursday night. High temperatures across much of the area will be
early in the day with falling temperatures throughout the day.

Quiet weather is then expected Friday night and Saturday as high
pressure skirts well to our north. Overnight lows will drop into
the mid 30s to lower 40s, with highs on Saturday in the 50s.

Another upper level shortwave will push more showers and isolated
storms into the region on Sunday as another cold front drops through
the region. There likely will be a rather wide spread across the
region for high temperatures, all hinged on exact timing of the
front. Current NBM numbers looks reasonable, with highs ranging
from around 60 in the far northwest counties to the lower 70s over
south central Missouri.

A deep trough develops across the center part of the nation in
the wake of the front. This will allow much colder air to push
into the area Monday and Tuesday. With proximity of front and
southwest upper flow could see some overrunning precipitation as
well, from Monday through Tuesday. Its looking more and more like
a cold surge of air will move into the region, the coldest of the
fall season so far. With that said there still remains a spread in
temperatures for this period, so confidence remains on the lower
end of how cold. Went with NBM temperatures for now which has
highs in the 40s over portions of the area MOnday and the entire
area Tuesday. Will have to watch for a wintry mix of precipitation
from Sunday night through Tuesday, especially overnight when
atmosphere is coldest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM CDT Wed Oct 21 2020

The low clouds and fog across southern Missouri were clearing out
and this trend will continue into the afternoon with VFR flight
conditions expected. These conditions will continue through 18Z
THursday. Otherwise, a low level jet tonight will produce low
level wind shear from around 09Z-13Z, mainly at KJLN and KSGF.
These higher winds will then mix to the surface mid morning
Thursday with gusts of 20 to 30 knots expected by 18Z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 9 AM to 5 PM CDT Thursday for MOZ066-077.

KS...Wind Advisory from 9 AM to 5 PM CDT Thursday for KSZ073-097.

&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Oct 21, 4:16 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
416 AM CDT Wed Oct 21 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
416 AM CDT Wed Oct 21 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Significant fog risk.

DISCUSSION...

Dense fog will continue into the early morning hours across south
central Missouri, generally east of Springfield and south of
Highway 60. Fog will gradually lift during the mid morning as a
warm front moves northward across the area.

Showers and isolated thunderstorms will continue along and north
of Interstate 44 this morning. Cloud to ground lightning and
brief heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty southerly winds are expected on Thursday. Wind gusts up to
40 mph are expected across southeastern Kansas and far western
Missouri.

A few storms will be possible on Friday ahead of a cold front.

Additional storms will be possible late this weekend into early
next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

Nearby

Wind Advisories in Missouri, 2020Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.